Hail, Swift
- When
- September 16, 4:35 PM CST to 4:36 PM CST
- Where
- Swift County, Benson
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.317, -95.617
16 thunderstorm wind, 7 hail, 5 tornado, 2 funnel cloud, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 16, 2:00 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 300 PM CDT SAT SEP 16 2006 DISCUSSION...CURRENT SFC ANALYSIS SHOWS AN AREA OF LOW PRESSURE EXTENDING FROM SOUTHWEST MANITOBA...THROUGH THE EASTERN DAKOTAS AND INTO NEBRASKA. AHEAD OF THE SFC LOW...CURRENT ASOS/RAWS OBSERVATIONS ARE REPORTING BREEZY SOUTHERLY WINDS SUSTAINED AROUND 20 KT. WINDS HAVE REMAINED BELOW WIND ADVISORY CRITERIA /30 KT/ THIS AFTERNOON. HOWEVER...AN ADVISORY MAY BE NEEDED SUNDAY LATE MORNING/AFTN FOR THE SW HALF OF MPX CWA AS THE LOW TO THE NORTH DEEPENS RESULTING IN BREEZY WEST/SOUTHWEST WINDS. FORECAST FOCUS ON THE CONVECTION LATE THIS AFTERNOON AND OVERNIGHT. CONDITIONS REMAIN FAVORABLE FOR SUPERCELL AND TORNADO DEVELOPMENT...WITH THE GREATEST THREAT FOR SEVERE WEATHER IN THE EASTERN DAKOTAS AND WESTERN HALF OF MINNESOTA THIS EVENING. CURRENT RADAR/SAT IMAGERY SHOWS INITIATION HAS BEGUN IN CEN SD...NEAR PIERRE/HURON. A TOR WATCH IS CURRENTLY IN EFFECT UNTIL 10 PM FOR THE EASTERN HALF OF SD. THE SFC LOW IS FCST TO DEPEND AND TRACK NNE ACROSS THE WESTERN HALF OF MINNESOTA...REACHING THE BORDERLAND OVERNIGHT. WE CONTINUE TO EXPECT THUNDERSTORMS TO QUICKLY STRENGTHEN TO STRONG/SVR CRITERIA IN THE ERN DAKOTAS...THEN SPREADING EAST-NORTHEAST INTO THE FAR WRN CWA EARLY THIS EVENING. THE SEVERE THREAT WILL DIMINISH AFTER MIDNIGHT...BUT THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS THE FA INTO SUNDAY MORNING. ANY LEFT OVER SHOWERS WILL END FROM THE SW BY SUNDAY AFTERNOON AS THE DRY SLOT PUSHES INTO EASTERN MINNESOTA AND WESTERN WISCONSIN. THE SYSTEM IS FCST TO BECOME VERTICALLY STACKED ALONG THE ND/MN BORDER SUNDAY AFTN. THE STACKED LOW IN NORTHERN MINNESOTA IS FCST TO BRING WRAP-AROUND SHOWERS AND MUCH COOLER TEMPS TO THE FA SUNDAY NIGHT AND MONDAY. EXPECT HIGHS IN THE 50S FOR THE BEGINNING OF THE WORK WEEK. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && BRANDT FOR MPX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 529 AM CDT SAT SEP 16 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171030- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 529 AM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER OVER WEST CENTRAL AND PARTS OF SOUTH CENTRAL MINNESOTA LATE THIS AFTERNOON AND THIS EVENING AS A STRONG COLD FRONT ADVANCES INTO THE STATE. THE MODERATE THREAT IS ALONG AND WEST OF A LINE FROM FAIRMONT TO ALEXANDRIA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER FAR EASTERN SOUTH DAKOTA LATE IN THE AFTERNOON AND SPREAD INTO WEST CENTRAL AND PARTS OF SOUTH CENTRAL MINNESOTA DURING THE EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS... BUT THERE IS ALSO A CHANCE FOR A TORNADO OR TWO. THE STORMS ARE THEN EXPECTED TO FORM INTO A LINE DURING THE EVENING AND ADVANCE EASTWARD. A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS AS THEY MOVE ACROSS CENTRAL AND SOUTH CENTRAL AREAS OF MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WEST WINDS NEAR 30 MPH WILL DEVELOP ON SUNDAY IN THE WAKE OF THE COLD FRONT OVER WEST CENTRAL AND SOUTHWEST AREAS OF MINNESOTA. A WIND ADVISORY MAY BE ISSUED LATER TODAY OR EARLY SUNDAY IF FORECAST CONDITIONS REMAIN THE SAME TODAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. RAH
The Minneapolis radar (KMPX), 169 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
16 thunderstorm wind, 7 hail, 5 tornado, 2 funnel cloud, 1 heavy rain. Local standard time, as filed.
Multiple reports of the funnel.
Multiple reports.
Trees and power lines downed.
An NWS damage survey confirmed a fast moving tornado that ripped apart several large sheds and outbuildings. Scattered trees were downed.
An NWS damage survey confirmed that a tornado tore through corn and bean fields. It dissipated about 100 feet west of a rural Biscay church.
ASOS located at Redwood Falls airport on the east side of town.
Large branches felled.
An NWS damage survey confirmed a brief tornado touched down along the western shore of Twin Lake. There were an estimated two hundred trees downed at the north end of Quinn Avenue, and two homes suffered substantial damage, partially from falling trees. Minor damage was reported to several additional homes.
Trees toppled near 68336 237th Street.
Indoor boat storage under construction toppled.
Several vehicles stranded at intersection of South State Street and Adams Avenue due to ponding of water. As reported by Sentinel newspaper.
Scattered trees felled on the south side of Ceylon.
Trees downed.
Swath of felled trees.
A tornado touched down on the western edge of Sylvan Lake and moved quickly northeast. It produced F0 damage to some farms and rural residences in Hassan Township before strengthening and entering the northwest corner of Rogers. It gained F2 status briefly as it moved through a residential neighborhood in Rogers, where it took the life of a 10 year old girl in a home. A home weather station 2/3 mile southeast of the tornado at this point measured 65 mph inflow winds. The tornado crossed Interstate 94 and entered another neighborhood, where F1 damage was produced. One house with significant damage had a home weather station in the back yard. Once the data were retrieved, its peak gust was found to have reached 105 mph. The tornado then moved into the northern tip of Dayton, alternating between F0 and F1 damage, then exited Hennepin County, crossed the Mississippi River and entered the city of Ramsey in Anoka County (see separate entry). The maximum width in Hennepin County was 100 yards, although its maximum width in Anoka County was only 25 yards.
Twelve by sixteen foot farm outbuilding blown into ditch. 23 homes suffered minor damage. Scattered trees were felled.
Hail occurred along Interstate 94.
Once power was restored several hours later, it was found that 65 mph wind was measured on a home weather station. This wind was due to strong southeast inflow blowing in toward the tornado 2/3 mile to the northwest.
A used car sales trailer at Elk River Ford-Dodge-Jeep dealership was rolled; the dealership also incurred damage to a sign and some vehicles. Part of a townhome roof was blown off in the Kliever Lake Fields subdivision along County Road 12, just west of Fillmore Street. Some garage doors in the subdivision were pushed in, and one garage was damaged. An area along Yale Street, behind Broadway Bar, saw some damage, as did Park Pointe development. A garage door was blown in at the Furniture and Things warehouse on Ulysses Street. A semi-trailer outside a restaurant was blown over. Trees were blown down and signs were bent. Most information provided by the Annandale Advocate and the Elk River Star newspapers.
The tornado that tore through northern Hennepin County crossed into Anoka County, tracking for one mile in the city of Ramsey before dissipating. The tornado was rated F2 based on damage in Hennepin County, but in Anoka County, it was rated F0. The maximum width in Anoka County was 25 yards, but the maximum width of the tornado was 100 yards in Hennepin County.
Semi-trailer blown into power poles. Wall blown out of furniture store along U.S. Highway 10.
Scattered trees toppled.
Several trees downed.
Hail occurred near the Champlin/Dayton border.
Trees down.
Tree branches down near Bridge Street.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Hennepin | 2006-09-16 | 10 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyThe tornado archive for Minnesota, 2006Warnings in Minnesota, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534279, 5534280, 5534281, 5534282, 5534293, 5534339, 5534283, 5534341, 5534340, 5534284, 5534294, 5534337, 5534285, 5534336, 5534338, 5534297, 5534286, 5534298, 5534342, 5534290, 5534292, 5534296, 5534395, 5534343, 5534288, 5534396, 5534287, 5534397, 5534295, 5534289, 5534291.